Hi from new guy

Hi, I've just joined after being diagnosed as Hypo 4 weeks ago. I wasn't aware I had this condition until seeing a different doctor at my local surgery who said I looked pale and arranged for a blood test. Now I know I have it, it kind of explains a lot. I'm on a starting dose of 50mg Levo but am concerned that after a few days I actually started feeling slightly worse (more tired and achy and my hands now go numb and stiff at night). Surely the med can't exacerbate the condition can it?

8 Replies

  • Hi and welcome to the forum. It can take a while for the meds to kick in, especially if you have been ill for a while. Have you looked at our mother site? It's thyroiduk.org.uk

    Lots if information on there. Others will comment if they felt worse before they got better. Good luck!

  • But don't ask me I can't remember, I've just always felt terrible :)

  • Welcome to our forum Oldcarguy

    It does come as a suprise to know you have an autoimmune disease. The thyroid hormones are very important and when they are reducing, hypothyroidism, we can feel quite bad.

    Many people aren't diagnosed for a long time.

    The answer to your question is Yes - you can feel worse when beginning thyroid hormones. It takes a little while till you get stabilised. It's probably taken years, gradually, to finally be diagnosed and  it is a serious disease if untreated. If you are in the UK, once diagnosed you pay for no other prescriptions.

    When you go for a blood test for thyroid hormones get the earliest possible appointment and don't eat before it. You can drink water. Also allow 24 hours between your last dose of thyroid hormones and the test and take it afterwards. This helps keep the TSH highish as they may adjust meds unnecessarily so according to the TSH and don't know or recognise some of the 300 clinical symptoms.

    You are aiming for a TSH of around 1 - not like many doctors believe 'somewhere in the range'.

    If doctor hasn't also tested Vitamin B12, Vit D, iron, ferritin and folate ask for these to be done as we are usually deficient and they should be towards the top of range.

    Reply Like (0)

  • Thank you so much. I'm so pleased I found this forum!

  • Me too Oldcarguy, I'd be lost without it. Welcome :))

  • I forgot to say when you have blood tests always get a print-out with the ranges for your own records and post them for comments. We are entitled to them.  Some surgeries don't charge, others a nominal sum - mine 30p.

  • I felt much worse the first 3-4 days after taking levo - I was burning up, felt on fire, eyeballs burning, numb left arm,  stiff neck and shoulders.... My GP said it was nothing to do with levo (never had  any of these symptoms until 48 hours after staring on levo) but thanks to forums like these I discovered my reaction wasn't uncommon and found other folks had the same experience.  (Thanks be to google). The good news was at least I had a break from my 'usual' symptoms 😅

  • Thanks again everyone

You may also like...